Alert archive / Alabama / Flash Flood Warnings in 2004

Flash Flood Warning 25, NWS Huntsville, AL

July 14, 2004Jackson County, Madison County, Alabama

NWS Huntsville, AL issued this flash flood warning at Jul 14, 2004, 4:06 PM CDT for Jackson County, Madison County, Alabama. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2004, 4:06 PM CDT (21:06 UTC)
Expired
Jul 14, 2004, 7:00 PM CDT
In force
3 hr
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

Counties Jackson County, AL, Madison County, AL

The radar

The Northeast Alabama radar (KHTX), 23 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 4:14 PM CDTFLASH FLOODScottsboro, ALFLOODING OVER NUMEROUS ROADS IN SCOTTSBORO.
Jul 14, 4:38 PM CDTFLASH FLOODHuntsville, ALSEVERAL INCHES OF WATER OVER THE ROAD AT NWS OFFICE.
Jul 14, 5:15 PM CDTFLASH FLOODHuntsville, ALNUMEROUS ROADS UNDERWATER THROUGHOUT THE CITY OF HUNTSVILLE. MANY ROADS IMPASSIBLE.
Jul 14, 5:22 PM CDTFLASH FLOODHuntsville, ALSEVERAL INCHES OF WATER OVER ROAD AT NWS OFFICE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.1 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2004-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1898 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2004-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1898 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
1040 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHUN 142105
FFWHUN
ALC071-089-150000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
406 PM CDT WED JUL 14 2004

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MADISON COUNTY IN NORTH CENTRAL ALABAMA
  JACKSON COUNTY IN NORTHEAST ALABAMA

* UNTIL 700 PM CDT

* AT 406 PM CDT...WEATHER SERVICE RADAR INDICATED VERY HEAVY RAINFALL
  WAS OCCURRING FROM HUNTSVILLE TO SCOTTSBORO. FLASH FLOODING IS 
  IMMINENT ACROSS THE AREA. 

* SOME LOCATIONS AFFECTED INCLUDE...
  BRIDGEPORT...GURLEY...HARVEST...HAZEL GREEN...HOLLYWOOD...
  HUNTSVILLE...MADISON...MERIDIANVILLE...MOORES MILL...NEW MARKET...
  OWENS CROSSROADS...PISGAH...REDSTONE ARSENAL...SCOTTSBORO...
  SECTION...SKYLINE AND STEVENSON

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLOODING.

LAT...LON 3501 8562 3472 8575 3451 8602 3455 8607
      3469 8621 3452 8652 3454 8653 3462 8675
      3498 8677 3497 8654 3498 8624

$$ 

TROUTMAN
1 follow-up statement
000 
WGUS74 KHUN 142132
FFSHUN
ALC071-089-150000-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
432 PM CDT WED JUL 14 2004

...FLASH FLOOD WARNING CONTINUING UNTIL 7 PM CDT FOR MADISON AND 
JACKSON COUNTIES IN NORTH ALABAMA...

AT 432 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY
HEAVY RAINFALL CONTINUING OVER MUCH OF MADISON AND JACKSON COUNTIES 
IN NORTH ALABAMA. 

SOME LOCATIONS AFFECTED THROUGH 700 PM CDT INCLUDE...
BRIDGEPORT...GURLEY...HARVEST...HAZEL GREEN...HOLLYWOOD...
HUNTSVILLE...MADISON...MERIDIANVILLE...MOORES MILL...NEW MARKET...
OWENS CROSSROADS...PISGAH...REDSTONE ARSENAL...SCOTTSBORO...
SECTION...SKYLINE AND STEVENSON...AND SURROUNDING AREAS.

MOST FLOODING DEATHS ARE VEHICLE RELATED. NEVER ATTEMPT TO DRIVE OR
WALK ACROSS AREAS THAT ARE COVERED BY FLOOD WATERS. THE WATER DEPTH
MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. ABANDON VEHICLES
THAT STALL OR BEGIN TO FLOAT. MOVE TO HIGHER GROUND TO ESCAPE THE
FLOOD.

REPORT FLOODING INCIDENTS TO YOUR LOCAL EMERGENCY MANAGEMENT
AGENCY...SO IT CAN BE RELAYED TO THE NATIONAL WEATHER SERVICE IN
HUNTSVILLE.

LAT...LON 3501 8562 3472 8575 3451 8602 3455 8607
      3469 8621 3452 8652 3454 8653 3462 8675
      3498 8677 3497 8654 3498 8624

$$

TROUTMAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 3:00 PM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, Jul 14, 3:00 PM CDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
300 PM CDT WED JUL 14 2004

.DISCUSSION...
WILL BE LOOKING AT MAIN THREATS INTO THE EVENING ACROSS THE FORECAST
AREA (FA) BEING SCATTERED STRONG TO SEVERE STORMS. SVR TSRA RAPIDLY
DEVELOPING ALONG LEWP MOVING EAST AND SOUTHEAST THRU SRN MIDDLE
TENNESSEE TOWARD NORTH ALABAMA. SEVERAL REPORTS ALREADY OF HIGH
WINDS AND LARGE HAIL. WILL CONTINUE TO MENTION STRONG TO POSSIBLY
SEVERE STORMS IN EVENING ZONES FA-WIDE. MAIN THREATS WILL BE BOW
ECHO WIND DAMAGE AND SOME HAIL. EVEN THOUGH WET BULB ZERO VALUES ARE
AROUND 12,000 FEET...STRONG DOWNDRAFTS WITH THE STORMS WILL ALLOW
FOR SOME LARGE HAIL TO CONTINUE TO OCCUR. SWEAT INDICES HAVE
INCREASED TO OVER 400 ALONG WITH CAPES RANGING FROM 4-5000 J/KG
ACROSS NORTH ALABAMA AND INTO SRN MIDDLE TENNESSEE.

WILL CONTINUE WITH CURRENT TRENDING WITH FRONT MOVING INTO THE FA BY
AROUND 00Z. MODELS ARE CONTINUING TO INDICATE DECENT DRYING BEHIND
THE FRONT...WHICH I AM PROGGING TO MOVE THROUGH THE FA BETWEEN
00-06Z. SKIES SHOULD CLEAR SHORTLY AFTER BOUNDARY PASSES THROUGH AND
WILL CONTINUE WITH THE CURRENT FORECAST TRENDS INTO THURSDAY.

MODELS CONTINUE TO PULL FRONT TO ON THRU THE FA AND THIS SOLUTION IS
ACCEPTED. CURRENT FORECAST HAS A DECENT HANDLE ON ENDING PRECIP
CHANCES AFTER THIS EVENING THROUGH FRIDAY. GFS MODEL CONTINUES TO
BRING ANOTHER UPPER LEVEL SHORT WAVE AT 500 MILLIBARS THROUGH THE FA
ON SUNDAY. WITH SHORTWAVE AND PRECIP PROGGED OVER THE FA ON
SUNDAY...WILL BUMP UP POPS AT LEAST TO 30 PERCENT FA-WIDE. WILL NOT
BE MAKING MUCH CHANGES TO THE REST OF THE GOING FORECAST AT THIS
TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    70  90  67  90 /  60  10  10  10
SHOALS        71  90  68  89 /  60  10  10  10
CULLMAN       72  91  66  90 /  60  10  10  10
FAYETTEVILLE  69  88  66  89 /  60  10  10  10
FT PAYNE      71  89  65  89 /  60  10  10  10
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...SVR TSRA WATCH ALL NORTH ALABAMA COUNTIES EXCEPT CULLMAN UNTIL
7 PM. SVR TSRA WATCH FOR CULLMAN COUNTY UNTIL 9 PM.
TN...SVR TSRA WATCH FOR LINCOLN/MOORE/FRANKLIN COUNTIES UNTIL 7 PM.

&&

TROUTMAN
Hazardous weather outlook, Jul 14, 1:00 PM CDT, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
100 PM CDT WED JUL 14 2004

ALZ001>010-016-TNZ076-096-097-151000-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
100 PM CDT WED JUL 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(THROUGH TONIGHT)...

A WEAK COLD FRONT WILL APPROACH THE TENNESSEE VALLEY THIS EVENING
FROM THE NORTH. THE APPROACH OF THIS FRONT...ALONG WITH VERY WARM AND
UNSTABLE AIR...WILL COMBINE TO PRODUCE THE CHANCE OF STRONG TO SEVERE
THUNDERSTORMS. THE BEST CHANCE FOR THUNDERSTORM ACTIVITY WILL BE
BETWEEN 1-2 PM FOR SOUTHERN MIDDLE TENNESSEE...AFTER 2 PM FOR THE
BORDER COUNTIES OF ALABAMA AND TENNESSEE...AND 3-5 PM FOR THE
REMAINDER OF NORTHERN ALABAMA. DAMAGING WINDS...WITH GUSTS OVER 60
MPH AND HAIL WILL BE THE MAIN SEVERE WEATHER THREATS.

ALONG WITH THE RISK OF STORMS...AFTERNOON TEMPERATURES ACROSS THE
TENNESSEE VALLEY SHOULD WARM TO THE LOWER TO MIDDLE 90S. THESE
TEMPERATURES...ALONG WITH DEWPOINTS IN THE 70S WILL PRODUCE HEAT
INDICES RANGING FROM 105 EASTERN AND CENTRAL AREAS...TO 110 NORTHWEST
ALABAMA.

.DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY)...

EXPECT DRY WEATHER AND SLIGHTLY LESS HUMID CONDITIONS FOR THURSDAY
AND FRIDAY. ANOTHER STORM SYSTEM WILL BRING ANOTHER CHANCE OF SHOWERS
AND THUNDERSTORMS ON SATURDAY AND SUNDAY. MONDAY AND TUESDAY LOOKS
DRY AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE REQUESTED BY THIS AFTERNOON AND EVENING.

RSB

In the hours before

Special weather statement, Jul 14, 12:00 PM CDT, 4 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1200 PM CDT WED JUL 14 2004

ALZ001>010-016-TNZ076-096-097-142200-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
1200 PM CDT WED JUL 14 2004

...HEAT INDICES 105 TO 110 ACROSS THE TENNESSEE VALLEY FOR THIS
AFTERNOON...

...A CHANCE OF STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT...

A VERY HUMID AIRMASS IN PLACE ACROSS THE AREA...COMBINED WITH
TEMPERATURES IN THE LOW TO MID 90S...WILL PRODUCE VERY HIGH HEAT
INDICES THIS AFTERNOON. THE MOST UNCOMFORTABLE WEATHER WILL AFFECT
NORTHWEST ALABAMA...WITH AFTERNOON TEMPERATURES MAY FEEL MORE LIKE
110 DEGREES IN SOME LOCATIONS. HEAT INDICES WILL RANGE FROM 105 TO
110 ACROSS THE REST OF THE AREA.

PERSONS ACROSS THE TENNESSEE VALLEY ARE URGED TO TAKE APPROPRIATE
PRECAUTIONS TO DEAL WITH THE HOT AND HUMID WEATHER. WHEN OUTDOORS...
AVOID PROLONGED PERIODS OF EXPOSURE OR STRENUOUS PHYSICAL ACTIVITY.
TAKE FREQUENT REST BREAKS AND DRINK PLENTY OF NON-ALCOHOLIC
BEVERAGES.

ALSO...A WEAK COLD FRONT WILL APPROACH THE TENNESSEE VALLEY. AS THIS
FRONT MOVES SOUTH...IT WILL INTERACT WITH THE UNSTABLE AIR ACROSS THE
AREA. THIS WILL PRODUCE CONDITIONS FAVORABLE FOR THUNDERSTORM
DEVELOPMENT. SOME THUNDERSTORMS COULD BECOME STRONG TO SEVERE...
CAPABLE OF PRODUCING DAMAGING WINDS GREATER THAN 60 MPH...AND
POSSIBLY SOME LARGE HAIL. THE BEST TIME FOR STRONGER STORMS WILL BE
FROM THE MIDDLE AFTERNOON...THROUGH THE MIDDLE EVENING HOURS.

THE COLD FRONT IS EXPECTED TO MOVE THROUGH THE AREA TONIGHT...
BRINGING AN END TO THE THUNDERSTORM ACTIVITY. SLIGHTLY DRIER AIR WILL
ALSO FILTER IN BEHIND THE FRONT...MAKING FOR MORE COMFORTABLE
CONDITIONS FOR THURSDAY AND FRIDAY.

FOR POTENTIAL SEVERE WEATHER INFORMATION...STAY TUNED TO NOAA WEATHER
RADIO...OR YOUR FAVORITE MEDIA OUTLET FOR THE LATEST INFORMATION.

RSB
Local storm report, Jul 14, 2:25 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
225 PM CDT WED JUL 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             LYNCHBURG               35.28N 86.36W
07/14/2004  1.00 INCH        MOORE              TN   BROADCAST MEDIA

            QUARTER SIZED HAIL REPORTED IN LYNCHBURG

&&

HA
Local storm report, Jul 14, 3:31 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
331 PM CDT WED JUL 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0312 PM     TSTM WND DMG     FAYETTEVILLE            35.15N 86.56W
07/14/2004                   LINCOLN            TN   TRAINED SPOTTER

            LARGE TREES DOWN IN FAYETTEVILLE

&&

HA
Local storm report, Jul 14, 3:36 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
336 PM CDT WED JUL 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TSTM WND DMG     HURDLOW                 35.17N 86.34W
07/14/2004                   MOORE              TN   LAW ENFORCEMENT

            TREES DOWN AT SIMMONS HILL AND INCLINE ROAD

&&

HA
Local storm report, Jul 14, 3:43 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
343 PM CDT WED JUL 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0333 PM     TSTM WND DMG     3 W HAZEL GREEN         34.92N 86.62W
07/14/2004                   MADISON            AL   EMERGENCY MNGR

            TREES DOWN ON CHARITY LANE

&&

HA

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 10:29 PM CDTSevere Thunderstorm WarningHUNJackson, Madison61 min
Jul 13, 11:06 PM CDTSevere Thunderstorm WarningHUNLimestone39 min
Jul 13, 11:16 PM CDTSevere Thunderstorm WarningHUNLauderdale44 min
Jul 13, 11:30 PM CDTSevere Thunderstorm WarningHUNJackson, Madison30 min
Jul 13, 11:44 PM CDTSevere Thunderstorm WarningHUNDeKalb46 min
Jul 13, 11:45 PM CDTSevere Thunderstorm WarningHUNJackson, Madison15 min
Jul 13, 11:57 PM CDTSevere Thunderstorm WarningHUNMarshall48 min
Jul 14, 3:02 PM CDTSevere Thunderstorm WarningHUNJackson43 min
Jul 14, 3:14 PM CDTSevere Thunderstorm WarningHUNMadison31 min
Jul 14, 3:25 PM CDTSevere Thunderstorm WarningHUNLauderdale, Limestone50 min
Jul 14, 3:39 PM CDTSevere Thunderstorm WarningHUNJackson, Madison51 min
Jul 14, 3:53 PM CDTSevere Thunderstorm WarningHUNColbert, Franklin, Lauderdale, Lawrence, Limestone, Morgan67 min
Jul 14, 4:00 PM CDTTornado WarningHUNMadison30 min
Jul 14, 4:09 PM CDTSevere Thunderstorm WarningHUNDeKalb, Marshall51 min
Jul 14, 4:29 PM CDTSevere Thunderstorm WarningHUNMadison46 min
Jul 14, 4:35 PM CDTFlash Flood WarningHUNLauderdale3 hr
Jul 14, 4:53 PM CDTSevere Thunderstorm WarningHUNColbert, Cullman, Franklin, Lauderdale, Lawrence, Morgan67 min
Jul 14, 4:59 PM CDTFlash Flood WarningHUNColbert3 hr
Jul 14, 5:04 PM CDTTornado WarningHUNColbert, Lauderdale26 min
Jul 14, 5:24 PM CDTTornado WarningHUNColbert, Franklin51 min
Jul 14, 5:43 PM CDTSevere Thunderstorm WarningHUNLimestone, Madison47 min
Jul 14, 5:58 PM CDTSevere Thunderstorm WarningHUNLawrence47 min
Jul 14, 5:59 PM CDTFlash Flood WarningHUNFranklin3 hr
Jul 14, 6:09 PM CDTTornado WarningHUNFranklin36 min
Jul 14, 6:11 PM CDTSevere Thunderstorm WarningHUNColbert34 min
Jul 14, 6:37 PM CDTSevere Thunderstorm WarningHUNColbert38 min
Jul 14, 6:49 PM CDTSevere Thunderstorm WarningHUNMarshall, Morgan41 min

Nearby

Flash Flood Warnings in Alabama, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.